Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 5, 2017, 3:26 PM EDT for Van Wert County, Ohio. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2017, 3:26 PM EDT (19:26 UTC)
- Expired
- Jun 5, 2017, 4:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 101 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 3:30 PM EDT | TSTM WND GST 60 | 1 S Middlebury, OH | ALSO REPORTED TORRENTIAL RAIN. LOCATION WAS ON FOSTER SCHOOL ROAD (96) AND HARRISON WILLSHIRE ROAD (35). |
| Jun 5, 3:32 PM EDT | HAIL 0.88 | 2 S Middlebury, OH | HAIL DIME TO NICKLE SIZED, HAD MELTED DOWN BY THE TIME HE WAS ABLE TO ESTIMATE THE SIZE. |
| Jun 5, 3:40 PM EDT | TSTM WND DMG | Schumm, OH | TELEPHONE POLES SNAPPED AND LINES DOWN. |
| Jun 5, 3:40 PM EDT | HAIL 0.25 | 2 Ene Glenmore, OH | |
| Jun 5, 3:50 PM EDT | TSTM WND DMG | 2 Sse Middlebury, OH | TREE LIMB DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 355 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383
WUUS53 KIWX 051926
SVRIWX
OHC161-052000-
/O.NEW.KIWX.SV.W.0069.170605T1926Z-170605T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
326 PM EDT MON JUN 5 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Western Van Wert County in west central Ohio...
* Until 400 PM EDT
* At 326 PM EDT, a severe thunderstorm was located near Convoy, or 7
miles west of Van Wert, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Van Wert, Convoy, Ohio City, Middlebury, Willshire, Wren, Dull,
Abanaka, Schumm and Glenmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4091 8480 4093 8459 4073 8455 4073 8480
TIME...MOT...LOC 1926Z 359DEG 19KT 4086 8472
HAIL...1.00IN
WIND...60MPH
$$
MARSILI2 follow-up statements
939
WWUS53 KIWX 051936
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
336 PM EDT MON JUN 5 2017
OHC161-052000-
/O.CON.KIWX.SV.W.0069.000000T0000Z-170605T2000Z/
Van Wert OH-
336 PM EDT MON JUN 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHWESTERN VAN WERT COUNTY...
At 336 PM EDT, a severe thunderstorm was located near Ohio City, or 7
miles southwest of Van Wert, moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Van Wert, Ohio City, Middlebury, Willshire, Wren, Dull, Abanaka,
Schumm and Glenmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4086 8480 4089 8458 4080 8456 4073 8455
4073 8480
TIME...MOT...LOC 1936Z 354DEG 20KT 4080 8470
HAIL...1.25IN
WIND...60MPH
$$
MARSILI660
WWUS53 KIWX 051955
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
355 PM EDT MON JUN 5 2017
OHC161-052004-
/O.EXP.KIWX.SV.W.0069.000000T0000Z-170605T2000Z/
Van Wert OH-
355 PM EDT MON JUN 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VAN WERT COUNTY
WILL EXPIRE AT 400 PM EDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire at
400 PM EDT. However small hail and gusty winds are still possible
with thunderstorms through 410 PM EDT across far southern Van Wert
County.
LAT...LON 4086 8480 4089 8458 4080 8456 4073 8455
4073 8480
TIME...MOT...LOC 1954Z 359DEG 19KT 4071 8470
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:12 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 5, 3:12 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 312 PM EDT Mon Jun 5 2017 .SYNOPSIS... Issued at 312 PM EDT Mon Jun 5 2017 There is a slight chance of afternoon showers and storms both today and tomorrow, mainly along and east of interstate 69, but primarily dry conditions are expected through the middle of the week. Much cooler conditions also anticipated for the rest of the week with upper 60s to mid 70s through Thursday. && .SHORT TERM...(This Evening through Tonight) Issued at 312 PM EDT Mon Jun 5 2017 Long stretch of relatively quiet weather on tap as large cutoff upper low settles over the eastern Great Lakes, leaving our region in prevailing N/NE flow through midweek. Primary cold front is currently pushing through the area. Some stratocu and decent temp drops in MI due to marine influence but low level convergence is very broad/weak. Better low level moisture has also been scoured out and latest hi-res/rapid update forecast soundings indicate weak capping (along with very dry air aloft verified by upstream soundings and satellite data). This is limiting potential for SCT showers/storms (outside of our SE) this afternoon. A few cells have popped up in our east and CAM's still generating a few isolated showers through the evening with both low level front and midlevel vort max later this evening but general trend has been drier/lower coverage. Made some cuts to PoP's but did leave in an isolated mention across the E/SE based on latest radar, satellite, and surface obs where slightly better moisture still resides and diurnal timing is more favorable. Small hail/gusty winds may be possible given cold/dry conditions aloft but severe weather is not expected. Showers may persist for an hour or two after 00Z with passing vort max but expect primarily dry conditions overnight. CAA will lead to much cooler overnight lows, in the low/mid 50s per latest concensus. && .LONG TERM...(Tuesday through Monday) Issued at 312 PM EDT Mon Jun 5 2017 Much cooler conditions expected for the rest of the week. 850mb temps drop to around 5C by Wed and expect a fair amount of cloud cover to keep highs in the upper 60s/low 70s through midweek. Steady warming trend anticipated late in the week followed by a sharp warmup by Sun/Mon with impressive longwave ridge building over the eastern CONUS. MAV guidance already showing upper 80s and could easily see 90s again. Similar to today, could be an isolated shower in our eastern zones on Tue and Wed. Cyclonic flow aloft/broad CVA and cool temps aloft may yield a sprinkle or two but still relatively dry through most of the column with some capping issues still seen and relatively weak forcing. Left in a low chance in far SE but expect primarily dry conditions. No thunder anticipated. Next decent chance of rain not until late Friday when a modest shortwave ripples through with increasing moisture/instability and a weak low level convergent boundary. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 150 PM EDT Mon Jun 5 2017 Post-frontal northerly flow is beginning to increase this afternoon with speeds generally expected to settle into the 10 to 15 knot range. A few gusts to 20 knots are possible at KSBN through late afternoon. Northern Indiana will remain placed between ridge of high pressure to the west and persistent trough of low pressure to the east, keeping northerly gradient locked in place through this forecast valid period. Speeds will diminish this evening, but diurnal mixing should allow for gusts back into the 15 to 20 knot range on Tuesday. Diurnal cu associated with cold pool should remain northeast of terminals today, but a reinforcing vort max dropping across the southern Great Lakes should bring more substantial cu deck across northeast Indiana for Tuesday. Bases should remain VFR however. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through Tuesday evening for INZ003. MI...Beach Hazards Statement through Tuesday evening for MIZ077. OH...NONE. LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ043-046. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 5, 4:14 AM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 414 AM EDT Mon Jun 5 2017 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-060815- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 414 AM EDT Mon Jun 5 2017 /314 AM CDT Mon Jun 5 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms, mainly over eastern portions of the area, this afternoon. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-060815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 414 AM EDT Mon Jun 5 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Winds and waves are expected to be hazardous for small craft this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves are expected to continue to be hazardous for small craft on Tuesday. There is a chance of thunderstorms on Friday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-MIZ077-060815- La Porte-Berrien- 414 AM EDT Mon Jun 5 2017 /314 AM CDT Mon Jun 5 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Dangerous swimming conditions due to high waves and rip currents are expected on Lake Michigan beaches this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dangerous swimming conditions due to high waves and rip currents are expected to continue on Lake Michigan beaches Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jun 5, 2:42 PM EDT, 44 minutes before
Special Weather Statement National Weather Service Northern Indiana 242 PM EDT MON JUN 5 2017 INZ018-027-OHZ015-024-051930- Adams-Allen-Van Wert-Paulding- 242 PM EDT MON JUN 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN... NORTHEASTERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT COUNTIES... At 241 PM EDT, a strong thunderstorm was located near Woodburn, or 11 miles east of New Haven, moving south at 20 mph. Wind gusts to 40 mph and pea size hail are possible with this storm. Locations impacted include... Van Wert, Decatur, Woodburn, Monroeville, Payne, Convoy, Middlebury, Dixon, Scott, Worstville, Edgerton In Allen County, Tipton, Monmouth, Zulu, Cavett, Mcgill, Tillman and Townley. Seek shelter until this storm passes. LAT...LON 4085 8450 4084 8500 4115 8492 4116 8468 TIME...MOT...LOC 1841Z 359DEG 19KT 4108 8481 MARSILI
Special weather statement, Jun 5, 3:15 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
315 PM EDT MON JUN 5 2017
OHZ024-052000-
Van Wert-
315 PM EDT MON JUN 5 2017
...A STRONG THUNDERSTORM WILL AFFECT VAN WERT COUNTY...
At 314 PM EDT, a strong thunderstorm was located over Convoy, or 7
miles northwest of Van Wert, moving southeast at 25 mph.
Wind gusts to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Van Wert, Convoy, Ohio City, Middlebury, Wren, Venedocia, Elgin,
Monticello, Glenmore, Cavett, Dull, Abanaka, Jonestown and Schumm.
Seek shelter until this storm passes.
LAT...LON 4073 8446 4073 8477 4087 8480 4098 8480
4099 8475 4099 8460 4074 8440 4069 8440
4068 8446
TIME...MOT...LOC 1914Z 327DEG 21KT 4094 8469
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 12:26 AM EDT | Special Weather Statement | IWX | Putnam | 34 min |
| Jun 5, 2:42 PM EDT | Special Weather Statement | IWX | Van Wert | 48 min |
| Jun 5, 3:15 PM EDT | Special Weather Statement | IWX | Van Wert | 45 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.